Georgia, 2013

Heavy Rain in Georgia, May 2 to 3, 2013

May 2 to 3, 2013 · NWS JAX · 2 events in 1 county or zone

Strong onshore flow and high low level moisture created bands of heavy rainfall that impacted Camden County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Strong onshore flow and high low level moisture created bands of heavy rainfall that impacted Camden County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 2, 1:44 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, May 2, 1:44 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT THU MAY 2 2013

...BREEZY WET PATTERN WILL CONTINUE THROUGH FRIDAY NIGHT...

.SHORT TERM...TONIGHT THROUGH SUNDAY...BANDS OF RAIN CONTINUE TO
AFFECT THE NE FL AND SE GA COAST DUE TO STRONG MOISTURE CONVERGENCE
OCCURRING FROM ST. JOHNS COUNTY NORTH TO CAMDEN COUNTY. UPPER LOW
OVER THE NORTH CENTRAL GULF IS ENHANCING UPPER DIVERGENCE OVER THE
AREA PRODUCING STRONG LIFT AND WIDESPREAD RAIN WHICH SHOULD CONTINUE
THROUGH FRIDAY NIGHT. RAINFALL RATES HAVE GENERALLY DECREASED
THIS AFTERNOON AS SOME UPPER LEVEL DRYING IS OCCURRING AS SHOWN BY
WATER VAPOR LOOP. THUNDER HAS BEEN LIMITED TO THE COASTAL WATERS
DUE TO LACK OF HEATING WHICH IS KEEPING INSTABILITY WEAK OVER
LAND. UPPER LOW OVER THE GULF WILL DRIFT EAST AND WEAKEN AS IT
MOVES INTO THE EAST COAST RIDGE ON FRIDAY. BREEZY AND WET CONDITIONS
WILL CONTINUE THROUGH FRIDAY NIGHT. WILL LIKELY CANCEL LAKE WIND
ADVISORY THIS AFTERNOON AS WINDS HAVE NOT BEEN STRONG ENOUGH TO
REACH CRITERIA. ANOTHER UPPER LOW WILL CUT OFF OVER THE LOWER MS
RVR VALLEY ON FRIDAY ABSORBING WEAKENING LOW OVER FL. MUCH DRIER
AIR ALOFT WILL THEN ROTATE AROUND THIS LOW CUTTING OFF THE HEAVY
RAINFALL THREAT FOR THE WEEKEND WITH LOWER POPS EXPECTED.

.LONG TERM...MONDAY THROUGH THURSDAY...A HIGHLY AMPLIFIED BLOCKING
PATTERN WILL CONTINUE ALOFT NEXT WEEK. MODELS IN GOOD AGREEMENT IN
SHOWING UPPER LOW OVER NORTH GA ON MONDAY ONLY REACHING THE MID
ATLANTIC COAST BY THURSDAY. DRIER AND COOLER WEATHER EXPECTED
DURING THE PERIOD.
&&

.AVIATION...
A WIDE BAND OF SHOWERS HAS SET UP ACROSS NE FL AND SE GA WHICH WILL
CONTINUE TO EFFECT THE AREA THROUGH THE END OF THE PERIOD. MVFR
CIGS WILL BE PREDOMINANT AT ALL SITES...WITH PERIODS OF IFR CIGS
EXPECTED AT JAX...VQQ AND CRG. VISIBILITIES WILL VARY WITH
INTENSITY OF RAINFALL SO HAVE INCLUDED MVFR VSBYS AT JAX...VQQ AND CRG
WITH TEMPO IFR. GNV AND SSI ARE ON THE EDGE OF THE BAND OF
RAINFALL SO HAVE KEPT VCSH IN FOR THE BEGINNING TO THE PERIOD
THEN SHRA DURING THE LATER AFTERNOON...WITH INCREASE IN COVERAGE
EXPECTED. WITH THE POSSIBILITY OF DEVELOPING ISOLATED
THUNDERSTORMS THIS AFTERNOON HAVE KEPT THE VCTS IN FOR THE
EVENING BUT REMOVED FROM OVERNIGHT HOURS AS CONVECTION SHOULD
DISSIPATE.

&&

.MARINE...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS WILL REMAIN
IN EFFECT INTO THE WEEKEND. ONSHORE FLOW WILL INCREASE AS SFC LOW
DEVELOPS OVER SOUTH FL AND HIGH PRESSURE BUILDS DOWN THE US EAST COAST.
WINDS WILL BE THE HIGHEST TONIGHT THROUGH FRIDAY NIGHT WITH
SUSTAINED WINDS AROUND 25 KTS GUSTING BETWEEN 30 TO 35 KTS. SEAS
WILL ALSO BUILDING DURING THIS TIME PERIOD REACHING 9 TO 11 FEET.
WINDS AND SEAS WILL BEGIN TO DECREASE ON SATURDAY AS PRESSURE
GRADIENT BEGINS TO LOOSEN ACROSS THE AREA. AN AREA OF SHOWERS WITH
EMBEDDED ISOLATED THUNDERSTORMS WILL EFFECT THE COASTAL WATERS
THROUGH FRIDAY EVENING.

RIP CURRENTS:HIGH RISK OF RIP CURRENTS TODAY THROUGH SATURDAY WITH
BREAKERS IN THE 4 TO 6 FT RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  63  73  61  74 /  70  60  50  60
SSI  67  73  64  74 /  70  50  50  50
JAX  65  75  63  77 /  90  80  50  50
SGJ  69  74  68  76 /  90  80  60  50
GNV  65  77  62  80 /  70  70  60  60
OCF  65  81  63  82 /  60  70  70  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH SATURDAY MORNING FOR BAKER-BRADFORD-CLAY-
     COLUMBIA-DUVAL-FLAGLER-HAMILTON-NASSAU-PUTNAM-ST JOHNS-
     UNION.

     HIGH RIP CURRENT RISK THROUGH LATE FRIDAY NIGHT FOR DUVAL-
     FLAGLER-NASSAU-ST JOHNS.

GA...FLOOD WATCH THROUGH SATURDAY MORNING FOR ATKINSON-BRANTLEY-
     CHARLTON-CLINCH-COASTAL CAMDEN-COASTAL GLYNN-ECHOLS-INLAND
     CAMDEN-INLAND GLYNN-PIERCE-WARE.

     HIGH RIP CURRENT RISK THROUGH LATE FRIDAY NIGHT FOR COASTAL
     CAMDEN-COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR ALTAMAHA SOUND GA
     TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-ALTAMAHA
     SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH
     TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-FERNANDINA BEACH
     TO ST AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH
     FL 20 NM TO 60 NM OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL
     OUT 20 NM.

&&

TRABERT/ZIBURA/CHASE/GUILLET
Hazardous weather outlook, May 2, 1:08 PM EST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
208 PM EDT THU MAY 2 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-031815-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
208 PM EDT THU MAY 2 2013

...FLOOD WATCH FOR MOST AREAS THIS AFTERNOON THROUGH FRIDAY
NIGHT...

...HIGH RISK OF RIP CURRENTS THROUGH SATURDAY...

...SMALL CRAFT ADVISORY FOR COASTAL WATERS THROUGH THE WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHEAST FLORIDA AND MOST
OF SOUTHEAST GEORGIA THIS AFTERNOON AND TONIGHT...WITH A FLOOD
WATCH IN EFFECT. ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE.

STRONG ONSHORE FLOW AND ELEVATED SURF WILL RESULT IN A HIGH RISK
OF RIP CURRENTS AT AREA BEACHES. A SMALL CRAFT ADVISORY REMAINS IN
EFFECT FOR THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

LOCALLY HEAVY RAINFALL WILL LINGER INTO FRIDAY...WITH THE FLOOD
WATCH REMAINING IN EFFECT THROUGH FRIDAY NIGHT...

WINDY CONDITIONS WILL CONTINUE FRIDAY AND ADVISORIES MAY BE
NEEDED ALONG THE COAST.

A HIGH RISK OF RIP CURRENTS WILL CONTINUE AT AREA BEACHES THROUGH
SATURDAY.

STRONG ONSHORE WINDS WILL PRODUCE SMALL CRAFT ADVISORY CONDITIONS
OVER THE COASTAL WATERS THROUGH THE WEEKEND.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/MKT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Camden

When
May 2, 4:30 PM EST
Where
Camden County, 1.5 mi SSE of St Marys
Reported by
Trained Spotter
Coordinates
30.710, -81.540

A spotter measured 5 inches of rainfall since midnight.

Heavy Rain, Camden

When
May 3, 5:17 AM EST
Where
Camden County, 0.59 mi W of Kingsland
Reported by
Emergency Manager
Coordinates
30.800, -81.690

The emergency manager reported 4.25 inches of rainfall occurred near Kingsland.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440008, 440009.